Hail, La Moure
- When
- July 4, 2:58 PM CST to 3:01 PM CST
- Where
- La Moure County, 10.58 mi W of Edgeley
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.350, -98.920
Thunderstorms developed along an old outflow boundary over south central North Dakota into the James River Valley in an environment of strong instability but marginal deep layer shear. Some storms became severe over the James River Valley, producing large hail and damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Thunderstorms developed along an old outflow boundary over south central North Dakota into the James River Valley in an environment of strong instability but marginal deep layer shear. Some storms became severe over the James River Valley, producing large hail and damaging wind gusts. The strongest wind gust was estimated at 80 mph, which occurred in Dickey County. The largest hail was the size of golf balls, and fell in Stutsman County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 4, 1:25 PM CST, 1 hour 33 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 225 PM CDT Sat Jul 4 2020 .SHORT TERM...(This evening through Sunday night) Issued at 147 PM CDT Sat Jul 4 2020 There will be two main areas of strong to potentially severe storms that will impact western and central North Dakota this evening and tonight. One will likely be ongoing over the James River Valley, with thoughts generally unchanged from the previous forecast update. Another area of storms will be approaching the southwest, ahead of an advancing cold front around or after 03z, likely in the form of a forward propagating MCS. Strong instability will be in place as this area of storms spreads north and east across the state through the night. Shear will generally be marginal (effective values 30 to 40 knots), but should be sufficient for a handful of severe wind and/or hail reports. This activity will likely diminish as the low level jet relaxes Sunday morning. The front will move into the eastern third of North Dakota by Sunday afternoon where strong storms are expected to fire once again. The best chance of a severe storm will be across the southern James River Valley, with large hail and damaging wind gusts being the main threats. .LONG TERM...(Monday through Saturday) Issued at 147 PM CDT Sat Jul 4 2020 For the remainder of the period, a mid level trough will set up across the Pacific northwest, sending multiple shortwaves into the Northern Plains. Nearly every day will see at least some chances for showers and thunderstorms. However, at the moment it appears that the strongest wave will come through Tuesday night through Wednesday, a period we will have to keep an eye on closely for severe weather and heavy rain potential. Additionally, 12z CIPS analogs show a fairly strong signal for severe weather during this time frame. Plenty of time for things to change with regards to specific details, but this wave is currently forecast to have a better CAPE/shear overlap than we have seen in recent events. Thus, the active stretch continues with above average temperatures. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1204 PM CDT Sat Jul 4 2020 This afternoon will start out mainly dry with showers and thunderstorms forming mainly in the James River Valley in the late afternoon or early evening. These storms could become rapidly severe, most likely impacting KJMS. Large hail and damaging winds will be the primary threats but a tornado or two is not out of the question. More storms will enter the west tonight and into Sunday morning and spread across the central. These storms may also produce damaging winds and large hail. Any stronger storm may lead to brief MVFR/IFR conditions, but VFR conditions are expected outside of any storms or heavier showers. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...ZH LONG TERM...ZH AVIATION...ZH
Hazardous Weather Outlook National Weather Service Bismarck ND 227 PM CDT Sat Jul 4 2020 NDZ001>005-009>013-017>023-031>035-040>046-051930- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Golden Valley-Billings-Stark-Morton-Burleigh-Slope-Hettinger- Grant-Bowman-Adams-Sioux-Emmons- 227 PM CDT Sat Jul 4 2020 /127 PM MDT Sat Jul 4 2020/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Thunderstorms will once again develop in western North Dakota this evening and move east overnight. The stronger storms will have ping pong ball size hail and winds gusting to 60 mph tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday Numerous thunderstorms are forecast across western and central North Dakota Sunday. Heavy rain is possible with any storm, especially across the east central. Severe weather is also possible. Daily chances for thunderstorms continue mainly Tuesday through Thursday. Some storms may be severe. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report severe weather to law enforcement or the National Weather Service in Bismarck. NDZ025-036-037-047-048-050-051-051930- Foster-Kidder-Stutsman-Logan-La Moure-McIntosh-Dickey- 227 PM CDT Sat Jul 4 2020 This Hazardous Weather Outlook is for portions of south central North Dakota and southeast North Dakota. .DAY ONE...This Afternoon and Tonight Thunderstorms will develop across the James River Valley late this afternoon and into the evening. The stronger storms will have ping pong ball size hail and winds gusting to 60 mph. A tornado or two will also be possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday Numerous thunderstorms are forecast across western and central North Dakota Sunday. Heavy rain is possible with any storm, especially across the east central. Severe weather is also possible. Daily chances for thunderstorms continue mainly Tuesday through Thursday. Some storms may be severe. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report severe weather to law enforcement or the National Weather Service in Bismarck. ZH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
226 PM CDT SAT JUL 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 PM TSTM WND GST 6 S GASCOYNE 46.03N 103.07W
07/03/2020 E60 MPH BOWMAN ND PUBLIC
LATE REPORT FROM LAST NIGHT. TIME ESTIMATED
FROM RADAR.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
227 PM CDT SAT JUL 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 AM TSTM WND GST 2 E HETTINGER 46.00N 102.60W
07/04/2020 E60 MPH ADAMS ND PUBLIC
LATE REPORT FROM LAST NIGHT. TIME ESTIMATED
FROM RADAR.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
239 PM CDT SAT JUL 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM TSTM WND GST HAYNES 45.98N 102.46W
07/03/2020 E60 MPH ADAMS ND PUBLIC
LATE REPORT FROM LAST NIGHT. TIME ESTIMATED
FROM RADAR. A FEW PANELS BLEW OFF A SHED.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
240 PM CDT SAT JUL 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM HAIL HAYNES 45.97N 102.47W
07/03/2020 E1.00 INCH ADAMS ND PUBLIC
LATE REPORT FROM LAST NIGHT. TIME ESTIMATED
FROM RADAR.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
244 PM CDT SAT JUL 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 PM TSTM WND GST 12 SSW BONETRAIL 48.26N 103.94W
07/03/2020 E60 MPH WILLIAMS ND PUBLIC
LATE REPORT FROM LAST NIGHT. TIME ESTIMATED
FROM RADAR.
&&Special Weather Statement National Weather Service Bismarck ND 319 PM CDT Sat Jul 4 2020 NDZ048-051-042045- La Moure ND-Dickey ND- 319 PM CDT Sat Jul 4 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAMOURE AND NORTHWESTERN DICKEY COUNTIES UNTIL 345 PM CDT... At 319 PM CDT, a strong thunderstorm was located near Edgeley, moving east at 25 mph. Penny size hail and wind gusts to 40 mph will be possible with this storm. Locations impacted include... Edgeley and Kulm. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4623 9899 4637 9901 4648 9854 4625 9846 TIME...MOT...LOC 2019Z 253DEG 21KT 4633 9877 SCHILD
The Aberdeen radar (KABR), 107 km away, was scanning. The volume nearest the first event began at 20:58 UTC.
6 hail, 2 thunderstorm wind. Local standard time, as filed.
Two larger diameter trees were blown down. In addition, numerous smaller branches and limbs were also blown down.
Multiple large cottonwood trees blew over or were snapped.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2020Every state in 2020This day in weather historyWarnings in North Dakota, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 903437, 903438, 903439, 903440, 903441, 903442, 903443, 903444.